Back to Ask the Diabetes Team Ask the Diabetes Team

My 13 year old son has been diagnosed with Type 1 diabetes for two months. Within the month his readings have been below 80 in the mornings. We are still in the stage of adjusting the insulin weekly. In the last week he has experienced the negative effects of the low sugar, meaning very disoriented, uncooperative and slurred speech. Is there any chance of permanent damage due to these episodes?


This is a very difficult question to answer fully. The short answer is that your son is very unlikely to suffer any long term adverse effects provided he doesn't have frequent severe or prolonged hypos.

Managing diabetes is always like walking a tightrope between high and low blood sugars. We know for sure that long term highs leads to problems so you want to avoid this without too many hypos. I usually say to patients that if they have one or two mild hypos per week (when they recognise and manage the symptoms themselves) then their control is probably about right.

Early on in diabetes the insulin dose sometimes needs to be cut back quite drastically during the "honeymoon period." Changes may need to be made more often than weekly. Speak to your diabetes team.


Original posting 27 Jul 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.